question-icon

How to taper off Suboxone without withdrawl symptoms?

default
Posted on Sat, 19 Jul 2014
Question: I was prescribed suboxone 2mg strip once a day for chronic pain/ fibromyalgia. After 3 months, I want to discontinue it now. I read that 2 mg strips have a half life of 37 hours. Can you write a plan that will taper me off suboxone without withdraws? Perhaps 1.75 mg initially and at 37 hrs,reduce to 1.5 mg for the next 37 hours, so on and so forth until I am at .25 mg and then zero?
doctor
Answered by Dr. Pavan Kumar Gupta (7 hours later)
Brief answer....given below
Detailed answer...
Hello,
Thanks for the query.
It is in fact a difficult thing to withdraw from drugs like these because of the withdrawl symptoms it causes,however it can be achieved by a disciplined and slow method.
The idea is to trick your brain and withdraw gradually.
The best part in your case is hat you are only on 2 mg and hence it would be easy as compared o people taking higher doses.
You can start it by withdrawing 25 % of the dose.
It means taking 1.5 mg every day same time for 2 or 3 weeks.
This shall make your brain and body adjust to the newer dose.
After 3 weeks you start taking 1 mg and take it for 3 weeks and this way you can repeat the process.
I know,it is a little lengthy process but this way you shall experience very less withdrawl symptoms.
In fact withdrawl from SUBOXONE is easier as compared to opiates.
I hope it helps,however you may revert to me for any further query.
Best of luck
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta (1 hour later)
Dr.. XXXXXXX
Are you saying after 2-3 weeks at 1 mg, do I then STOP and tapering is complete? Or would I taper to .75mg for 2 weeks, then .50 mg for 2 weeks, .25 mg for 2 weeks and then stop?

Am I getting a true milligram strength when I cut the strip of 1mg in half to a .50mg strength? A true .25mg strength when the .50mg strip is cut?
doctor
Answered by Dr. Pavan Kumar Gupta (6 hours later)
Hello,
You didn't get me right.
You have to shave off .5 mg every three weeks.
It means you are taking 1.5 mg for three weeks,then 1 mg for three weeks,then .5 mg for three weeks and then you can take .25 mg for three weeks and then stop it.
When you are cutting such tablets or strips,it is not possible for fractions of milligrams to be exactly same.
But such a small discrepancy in fraction of milligrams is not going to cause any problem.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6704 Questions

premium_optimized

The User accepted the expert's answer

Share on
How to taper off Suboxone without withdrawl symptoms?

Brief answer....given below Detailed answer... Hello, Thanks for the query. It is in fact a difficult thing to withdraw from drugs like these because of the withdrawl symptoms it causes,however it can be achieved by a disciplined and slow method. The idea is to trick your brain and withdraw gradually. The best part in your case is hat you are only on 2 mg and hence it would be easy as compared o people taking higher doses. You can start it by withdrawing 25 % of the dose. It means taking 1.5 mg every day same time for 2 or 3 weeks. This shall make your brain and body adjust to the newer dose. After 3 weeks you start taking 1 mg and take it for 3 weeks and this way you can repeat the process. I know,it is a little lengthy process but this way you shall experience very less withdrawl symptoms. In fact withdrawl from SUBOXONE is easier as compared to opiates. I hope it helps,however you may revert to me for any further query. Best of luck Thanks